Wyoming, 2008

Blizzard and High Wind in Wyoming, December 5, 2008

December 5, 2008 · NWS CYS · 6 events in 4 counties and zones

Strong winds blew across parts of southeast Wyoming. The wind combined with loose snow to produce blizzard conditions in some areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds blew across parts of southeast Wyoming. The wind combined with loose snow to produce blizzard conditions in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 5, 3:28 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Dec 5, 3:28 AM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
328 AM MST FRI DEC 5 2008

.SHORT TERM...TODAY THROUGH SATURDAY...
FAST NORTHWEST FLOW ALOFT WILL BE OVER THE CWA THROUGH SATURDAY.
A SURFACE LOW WILL MOVE ACROSS SOUTH CENTRAL CANADA THIS MORNING
WITH A TROUGH EXTENDING OVER THE HIGH PLAINS.  LARGE 3 HOURLY
SURFACE PRESSURE FALLS HAVE RESULTED WITH 3 TO 5 MB FALLS OVER THE
HIGH PLAINS EARLY THIS MORNING.  THE SURFACE PRESSURE GRADIENT
DOES RELAX LATER TODAY AND THROUGH SATURDAY WITH A SHALLOW COLD
FRONT BACKING INTO THE FAR EAST PART OF THE CWA SATURDAY AFTERNOON.
MAIN ISSUE FOR MUCH OF THIS FORECAST PERIOD WILL BE THE WINDS AND
THE POTENTIAL FOR BLOWING SNOW.  WINDS AT MANY LOCATIONS NEAR AND
WEST OF THE LARAMIE RANGE HAVE INCREASED SINCE LATE THURSDAY
EVENING.  SOME PLACES WERE GUSTING TO AROUND 50 MPH AS OF 0930Z.
WITH FAVORABLE HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR AS WELL AS
THE APPROACH OF THE ANTICYCLONIC SIDE OF THE 300 MB JET IT WOULD
APPEAR THAT STRONG WINDS WILL OCCUR IN MAINLY SOUTHEAST WYOMING
AND WILL LIKELY LAST MUCH OF THE DAY.  THE WINDS HAVE ALREADY BEEN
PRODUCING BLOWING SNOW OVER AND NEAR THE MOUNTAINS EARLY THIS
MORNING.  THE BLOWING SNOW WILL LIKELY BECOME WIDESPREAD WITH LOW
VISIBILITIES OVER THE SNOWY AND LARAMIE RANGES AND NEARBY AREAS AS
THE RECENT SNOWFALL WAS POWDERY.  WITH THAT IN MIND...HAVE ALTERED
THE HIGHLIGHTS TO INCLUDE A BLIZZARD WARNING FOR TODAY FOR THE
MOUNTAINS.  BLOWING SNOW WILL BE AN ISSUE FROM SOUTH OF A KRWL TO
KEAN TO KPBF LINE THROUGH EARLY AFTERNOON AND WILL PLACE A WINTER
WEATHER ADVISORY FOR BLOWING SNOW IN THOSE AREAS.  WARMING SURFACE
TEMPERATURES MAY ACT TO LIMIT THE BLOWING SNOW IN THE AFTERNOON. THE
MOST LIKELY PLACES FOR HIGH WINDS...OUTSIDE OF THE MOUNTAINS...WILL
BE IN THE GAP AREAS FROM KARL TO KBRX.  SO WILL ALSO PLACE A HIGH
WIND WARNING IN THAT PART OF THE CWA FOR TODAY.  CONSIDERABLE MID
AND HIGH LEVEL MOISTURE WILL BE OVER THE CWA FOR TODAY THROUGH
SATURDAY.  HEIGHTS ALOFT SLOWLY RISE DURING THAT TIME AND 700 MB
TEMPERATURES WARM TO ABOVE 0C ON SATURDAY.  THAT WILL RESULT IN
HIGHS BACK TO JUST ABOVE NORMAL...ESPECIALLY IN THE LESS SNOW
COVERED AREAS LATER TODAY AND SATURDAY.  STILL WINDY FOR TONIGHT AND
SATURDAY...BUT NOT AS STRONG AS TODAY.  THE BLOWING SNOW CONCERN
WILL PROBABLY BE CONFINED TO THE MOUNTAINS TONIGHT AND SATURDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY...
NW FLOW WILL OCCUR ALOFT SUN WITH A DISTURBANCE MOVING ACROSS THE
AREA LATE IN THE DAY AS UPPER TROUGHING OCCURS IN WRN MT AND THE PAC
NW.  BRISK AND DRY CONDITIONS WILL OCCUR ACROSS THE CWA DURING THE
DAY...WITH A SLIGHT CHANCE OF SNOW ACROSS THE FORECAST AREA SUN
NIGHT.  A CHANCE OF SNOW WILL CONTINUE FOR THE AREA ON MON AS THE
UPPER TROUGH MOVES ACROSS THE CWA.  THE UPPER TROUGH AXIS WILL MOVE
SE OF THE AREA BY EVENING.  A COLD FRONT ASSOCIATED WITH THE UPPER
TROUGH WILL MOVE ACROSS THE FORECAST AREA DURING THE AFTERNOON.
TUESDAY WILL BE MAINLY DRY AS NW FLOW DEVELOPS ALOFT WITH A HIGH
AMPLITUDE RIDGE DEVELOPING ALONG THE WEST COAST.  THE UPPER RIDGE
WILL MOVE INLAND AS THE DAY PROGRESSES.  WARMER CONDITIONS WILL ALSO
OCCUR ACROSS THE CWA AS A LEE TROUGH DEVELOPS RESULTING IN DOWNSLOPE
WINDS OVER THE AREA.  THE NW FLOW WILL CONTINUE ALOFT WED AND THUR
ALONG WITH VERY WINDY CONDITIONS.  A CLIPPER SYSTEM WILL MOVE INTO
THE MID WEST AS AN UPPER RIDGE REMAINS ALONG THE WEST COAST.  A
DISTURBANCE IN THE NW FLOW WILL MOVE ACROSS THE AREA THUR ALONG WITH
A COLD FRONT...WHICH WILL RESULT IN A CHANCE OF SNOW ACROSS THE
ENTIRE FORECAST AREA THUR.  HIGH TEMPERATURES WILL BE FROM 10 TO 15
DEGREES ABOVE NORMAL FOR SUN...AROUND NORMAL FOR MON THROUGH
WED...AND 3 TO 5 DEGREES BELOW NORMAL FOR THUR.

&&

.AVIATION...THE MVFR OR LOWER CEILINGS AND VISIBILITIES WERE NO
LONGER AFFECTING THE CWA AS OF 10Z AS SURFACE WINDS HAVE BECOME MORE
WESTERLY.  THOSE WINDS WILL GUSTS AS HIGH AS 45 KNOTS OVER MUCH OF
SOUTHEAST WYOMING BY MIDDAY.  THE STRONG WINDS WILL PRODUCE BLOWING
SNOW OVER THE MOUNTAINS TODAY AND MAINLY THROUGH THE EARLY AFTERNOON
AT THE AIRPORTS AT KRWL...KLAR AND KCYS.  THE BLOWING SNOW WILL
REDUCE VISIBILITIES TO BELOW A MILE AT TIMES.  CONSIDERABLE MID AND
HIGH LEVEL CLOUDS WILL SPREAD OVER THE CWA TODAY AND CONTINUE
THROUGH SATURDAY.  THERE COULD BE SOME CEILINGS AS LOW AS 5 THOUSAND
FEET AS WELL AS FLURRIES IN THE NORTH PART OF THE CWA AND THE
MOUNTAINS.  THE WINDY CONDITIONS WILL CONTINUE THROUGH SATURDAY WITH
BLOWING SNOW CONTINUING OVER THE MOUNTAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING FOR THE MOUNTAINS TODAY.  ZONES 63..64..66.
     HIGH WIND WARNING FOR NORTHERN CARBON AND SOUTHERN PLATTE
     COUNTIES TODAY.  ZONES 62..67.
     WINTER WEATHER ADVISORY THROUGH EARLY AFTERNOON FOR NORTHERN
     CARBON COUNTY...THE LARAMIE VALLEY...SOUTHERN PLATTE COUNTY
     AND THE CHEYENNE FOOTHILLS.  ZONES 62..65..67..69.
NE...NONE.

&&

WEILAND/KMD
Hazardous weather outlook, Dec 4, 11:48 AM MST, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1148 AM MST THU DEC 4 2008

NEZ001>003-019>021-054-055-WYZ059>062-065-068-070-051900-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
LARAMIE VALLEY-GOSHEN-PINE BLUFFS-
1148 AM MST THU DEC 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SNOW IS
EXPECTED TO FALL MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ064-066-067-069-051900-
NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
1148 AM MST THU DEC 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

...HIGH WIND WATCH ON FRIDAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLOWING SNOW WILL PRODUCE LOW VISIBILITIES AND SLICK ROADS ON
FRIDAY AS HIGH WINDS GUST TO 60 MPH. OTHERWISE...SNOWFALL UP TO A
FOOT IN THE HIGHER MOUNTAINS SUNDAY NIGHT...MONDAY AND MONDAY
NIGHT. SNOW IS EXPECTED MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-051900-
SNOWY RANGE-
1148 AM MST THU DEC 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

...HIGH WIND WATCH ON FRIDAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLOWING SNOW WILL PRODUCE LOW VISIBILITIES AND SLICK ROADS ON
FRIDAY AS HIGH WINDS GUST TO 60 MPH. OTHERWISE...SNOWFALL UP TO A
FOOT IN THE HIGHER MOUNTAINS SUNDAY NIGHT...MONDAY AND MONDAY
NIGHT. SNOW IS EXPECTED MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

EISE
WWW.WEATHER.GOV/CHEYENNE

Event by event

3 blizzard, 3 high wind. Local standard time, as filed.

Blizzard, Laramie Range

When
December 5, 5:00 AM MST to 10:00 AM MST
Where
Laramie Range forecast zone
Reported by
Department of Highways

Interstate 80 was closed due to wind gusts in excess of 60 mph and near zero visibility due to blowing snow.

Blizzard, North Laramie Range

When
December 5, 5:00 AM MST to 10:00 AM MST
Where
North Laramie Range forecast zone
Reported by
Department of Highways

Many county roads were closed due to wind gusts in excess of 50 mph and near zero visibility due to blowing snow.

Blizzard, Snowy Range

When
December 5, 5:00 AM MST to 10:00 AM MST
Where
Snowy Range forecast zone
Reported by
Department of Highways

Interstate 80 was closed due to wind gusts in excess of 60 mph and near zero visibility due to blowing snow.

High Wind, Platte

When
December 5, 5:59 AM MST to 11:55 AM MST
Where
Platte forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways

Numerous other gusts from 65 to 70 mph recorded during the period along Interstate 25 at the Bordeaux interchange.

High Wind, Laramie Range

When
December 5, 11:00 AM MST to 2:00 PM MST
Where
Laramie Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways

Numerous gusts around 65 mph recorded with a peak gust of 71 mph recorded near Buford, Wyoming.

High Wind, Snowy Range

When
December 5, 11:00 AM MST to 2:20 PM MST
Where
Snowy Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

A few gusts around 65 mph recorded along Interstate 25 near Arlington, Wyoming.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140601, 140602, 140603, 140604, 140605, 140609.